Texas, 2008

Hail and Damaging Winds in Texas, May 13, 2008

May 13, 2008 · NWS SJT · 10 events in 3 counties and zones

Thunderstorms developed near a dryline in association with a surface low pressure across the Southern Plains and an upper level storm system approaching from the west. The storms were most numerous across the southern half of West Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Thunderstorms developed near a dryline in association with a surface low pressure across the Southern Plains and an upper level storm system approaching from the west. The storms were most numerous across the southern half of West Central Texas. Quarter to golf ball size hail occurred across McCulloch County with wind gusts to 60 mph reported in Brady. High winds also caused damage to trees and power lines in Junction.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 13, 3:20 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 13, 3:20 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
420 PM CDT TUE MAY 13 2008

.SHORT TERM...

WEST CENTRAL TEXAS RAIN CHANCES REMAIN IN THE FORECAST THROUGH
THURSDAY NIGHT AS UPPER LEVEL LOW WILL TRACK ACROSS SOUTHERN NEW
MEXICO ACROSS THE TEXAS HIGH PLAINS. EXPECT THAT MOST OF THE PRECIP
WILL BE FOCUSED AROUND THE BIG COUNTRY ALONG THE COLD FRONT INTO
OKLAHOMA AND ACROSS THE TEXAS HILL COUNTRY. CURRENTLY SURFACE LOW
SITUATED IN WEST TEXAS/SOUTHERN NEW MEXICO AND DRYLINE IS STARTING
TO ADVANCE ACROSS WEST CENTRAL TEXAS. COLD FRONT HAS PUSHED THROUGH
THE NORTHERN EDGE OF THE BIG COUNTRY. FOR TONIGHT WEAK COLD FRONT
REMAINS STATIONARY AND DRYLINE RETREATS BACK TO THE WESTERN EDGE
OF THE CWA. LOOKS LIKE BEST CHANCE FOR THUNDERSTORM INITIATION
WILL BE ALONG AND NORTH OF THE I 20 CORRIDOR AND TO THE NORTHWEST
HILL COUNTRY. ANY THUNDERSTORM DEVELOPMENT THAT MAY OCCUR MAY
BECOME SEVERE. BULK SHEAR 0-6 KM IS BETWEEN 35 AND 50 KTS. STRONG
WINDS AND LARGE HAIL WILL BE THE MAIN THREATS FOR ANY STORM THAT
DEVELOPS. POTENTIAL FOR TORNADOES EXISTS ESPECIALLY ALONG SURFACE
BOUNDARIES.

WEDNESDAY THE UPPER LEVEL SYSTEM WILL ADVANCE INTO TEXAS AND THE COLD
FRONT PROGRESSES THROUGH THE ENTIRE CWA BY THURSDAY MORNING.
DURING THE DAY DRYLINE ADVANCES THROUGH MUCH OF WEST CENTRAL TEXAS.
THERE WILL BE ANOTHER CHANCE FOR A SECOND ROUND OF THUNDERSTORMS
OVERNIGHT AS THE COLD FRONT PUSHES SOUTH AND DRYLINE RETREATS.
SEVERE POTENTIAL IS LIKELY AS BULK SHEAR VALUES ARE ONCE AGAIN IN
THE RANGE OF 35 TO 50 KTS.

THURSDAY UPPER LEVEL LOW WILL MOVE EASTWARD AND CHANCE OF SHOWERS
WILL DIMINISH. NORTHERLY WINDS WILL CHANGE BY FRIDAY OUT OF THE SOUTH AS
A SURFACE HIGH SETTLES BACK INTO WEST TEXAS.

.LONG TERM...
BY SUNDAY...A CUTOFF UPPER LEVEL LOW WILL BE ESTABLISHED OVER
NORTHWESTERN MEXICO. THIS WILL PUT WEST CENTRAL TEXAS UNDER
SHORTWAVE RIDGING. THIS WILL KEEP POP CHANCES LOW FOR THE MOST PART.
THE RIDGING WILL ALLOW TEMPERATURES TO BE SLIGHTLY ABOVE NORMAL
THROUGH THE END OF THE FORECAST AS WELL. GFS/ECMWF SLOWLY WEAKEN THE
UPPER LEVEL LOW OVER THE BAJA PENINSULA...NEVER REALLY LIFTING IT TO
THE NORTHEAST OVER OUR AREA. SO...HAVE LEFT POPS LOW THROUGH THE
EXTENDED AS WELL. WITHOUT A SIGNIFICANT SURFACE PRESSURE GRADIENT
THROUGH THE PERIOD...WINDS WILL BE FAIRLY LIGHT AND GENERALLY
SOUTHERLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 66  80  55  75 /  60  30  40  10
SAN ANGELO 	 67  88  56  77 /  50  20  20  10
JUNCTION 	 70  90  59  83 /  70  20  30  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12/20
Hazardous weather outlook, May 13, 2:58 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
358 PM CDT TUE MAY 13 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-142100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
358 PM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS
PORTIONS OF WEST CENTRAL TEXAS. VERY LARGE HAIL AND DAMAGING WIND
WILL BE THE MAIN THREATS...WITH PERHAPS AN ISOLATED TORNADO ALSO
POSSIBLE. SCATTERED THUNDERSTORMS...SOME SEVERE...WILL BE POSSIBLE
ALONG AND AHEAD OF THE DRYLINE LATE THIS AFTERNOON AND EVENING
MAINLY ALONG AND EAST OF AN ABILENE TO SAN ANGELO TO OZONA LINE.
AS THE DRYLINE STARTS TO RETREAT BACK TO THE WEST THIS
EVENING...ADDITIONAL THUNDERSTORMS WILL DEVELOP BOTH ALONG THE
DRYLINE AND ALONG THE COLD FRONT ITSELF. ONE THE STORMS
DEVELOP...THEY MAY CONTINUE WELL INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT IS NOT EXPECTED TO MAKE MUCH PROGRESS INTO WEST
CENTRAL TEXAS TONIGHT. THE DRYLINE WILL SURGE EAST AGAIN ON
WEDNESDAY...SETTING THE STAGE FOR ADDITIONAL SEVERE STORM
DEVELOPMENT ON WEDNESDAY ALONG BOTH THE DRYLINE AND FRONTAL
BOUNDARY. AGAIN...LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES WILL AGAIN BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ACROSS WEST CENTRAL TEXAS
THROUGH TONIGHT...AND AGAIN ON WEDNESDAY.

In the hours before

Special weather statement, May 13, 3:54 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
454 PM CDT TUE MAY 13 2008

TXZ072-077-132230-
TOM GREEN TX-SCHLEICHER TX-
454 PM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 530 PM CDT FOR TOM GREEN
AND SCHLEICHER COUNTIES...

AT 448 PM CDT...STRONG THUNDERSTORMS WERE INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR FROM ABOUT 15 MILES NORTH OF ELDORADO
TO 5 MILES SOUTHEAST OF CHRISTOVAL...MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE STORMS.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The San Angelo radar (KSJT), 108 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, McCulloch

When
May 13, 5:15 PM CST
Where
McCulloch County, 0.59 mi W of Brady Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.150, -99.390

Hail, McCulloch

When
May 13, 5:18 PM CST
Where
McCulloch County, 2.07 mi N of Brady Res
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.180, -99.380

Hail, McCulloch

When
May 13, 5:22 PM CST
Where
McCulloch County, 1.38 mi N of Brady
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.150, -99.330

Hail, McCulloch

When
May 13, 5:35 PM CST
Where
McCulloch County, 0.91 mi SW of Brady Res
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.140, -99.390

Hail, McCulloch

When
May 13, 5:42 PM CST
Where
McCulloch County, 0.69 mi N of Brady
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.140, -99.330

There were several reports of large hail in the city. This hail was part of a 15 mile wide swath of hail that began near Melvin and continued along and south of U.S. Highway 87 to Brady.

Hail, McCulloch

When
May 13, 5:45 PM CST
Where
McCulloch County, 0.91 mi NW of Brady Curtis Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.190, -99.330

Thunderstorm Wind, McCulloch

When
May 13, 5:48 PM CST
Where
McCulloch County, 0.69 mi N of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.140, -99.330

Hail, McCulloch

When
May 13, 5:51 PM CST
Where
McCulloch County, 0.69 mi N of Brady
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.140, -99.330

Hail, Concho

When
May 13, 7:38 PM CST
Where
Concho County, 4.73 mi W of Eden
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.220, -99.930

Thunderstorm Wind, Kimble

When
May 13, 8:20 PM CST
Where
Kimble County, 0.69 mi N of Junction
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.490, -99.770

Trees and power lines were blown down by damaging thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101261, 101262, 101263, 101265, 101266, 101268, 101274, 101269, 101271, 101273.